Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 145, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 12, 2012, 2:33 PM MDT for 5 counties in New Mexico. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 2:33 PM MDT (20:33 UTC)
- Expired
- Oct 12, 2012, 3:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 130 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 2:40 PM MDT | HAIL 0.75 | Los Alamos, NM | |
| Oct 12, 2:45 PM MDT | HAIL 0.75 | Los Alamos, NM | PILED UP TO FOUR INCHES...HAD TO BREAK OUT THE SNOW PLOWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
133 WUUS55 KABQ 122033 SVRABQ NMC028-039-043-049-055-122100- /O.NEW.KABQ.SV.W.0145.121012T2033Z-121012T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 233 PM MDT FRI OCT 12 2012 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO SOUTHWESTERN TAOS COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 300 PM MDT * AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LOS ALAMOS...AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... SANTA CLARA PUEBLO... SANTA CRUZ... ESPANOLA... VELARDE... PILAR... EMBUDO... DIXON... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. && LAT...LON 3638 10589 3623 10569 3577 10631 3587 10642 TIME...MOT...LOC 2032Z 224DEG 44KT 3586 10630 $$
1 follow-up statement
071 WWUS55 KABQ 122100 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT FRI OCT 12 2012 NMC028-039-043-049-055-122111- /O.EXP.KABQ.SV.W.0145.000000T0000Z-121012T2100Z/ LOS ALAMOS-SANDOVAL-SANTA FE-RIO ARRIBA-TAOS- 300 PM MDT FRI OCT 12 2012 ...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHWESTERN TAOS... SOUTHEASTERN RIO ARRIBA...NORTHWESTERN SANTA FE...EAST CENTRAL SANDOVAL AND LOS ALAMOS COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3638 10589 3623 10569 3577 10631 3587 10642 TIME...MOT...LOC 2033Z 224DEG 44KT 3587 10629 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 11:37 AM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Oct 12, 11:37 AM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1137 AM MDT FRI OCT 12 2012 .AVIATION... 18Z TAF CYCLE CHALLENGING AND DYNAMIC WEATHER DAY WITH FAST MOVING SHOWERS AND STORMS. THE MAIN THREAT OF IFR AND MVFR DUE TO PRECIPITATION WILL BE FOUND AT TCC AND LVS BUT CANT RULE OUT ANY LOCATION EVEN THE RIO GRANDE VALLEY TERMINALS DUE TO THE ATMOSPHERIC DYNAMICS IN PLACE. MID LEVEL DRY SLOT WILL GRADUALLY CLEAR CLOUDS AND PRECIPITATION OUT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THIS EVENING AND THIS IS INDICATED IN THE NEW TERMINAL FORECAST SET. DUE TO THE FAST MOVING NATURE TO THE STORMS...WIND GUSTS WILL VARY PRETTY SIGNIFICANTLY BUT MOST OF THE READINGS SHOULD REMAIN LESS THAN 35 KT UNDER THE MORE GENERAL WIND REGIME. FORECASTING THE WIND SHIFT FROM WEST TO EAST THE NEXT 6 TO 10 HOURS WILL ALSO BE TRICKY AT TIMES BUT SHOULD GO FROM A SOUTH/SOUTHEAST TO A WEST/NORTHWEST AS TIME PROGRESSES. DUE TO THE COLD FRONT ACROSS THE NORTHEAST PLAINS...WIND DIRECTIONS WILL ALSO BE SQUIRRELY THERE. 50 && .PREV DISCUSSION...326 AM MDT FRI OCT 12 2012... BUSY MORNING ALREADY...AND VERY ACTIVE DAY ON TAP. SEVERE THUNDERSTORMS HAVE ERUPTED OVER AND JUST EAST OF THE SOUTH CENTRAL MOUNTAINS ON THE NOSE OF A WEAK MID LEVEL JET. SUSPECT THERE HAS BEEN SOME FAIRLY LARGE HAIL ACROSS SOUTHWEST CHAVES COUNTY. STORMS LOOKS TO BE LINING OUT ATTM...BUT WOULD NOT BE SURPRISED TO SEE SOME OCCASIONAL SUPERCELL STRUCTURES EMBEDDED IN THE LINE. MODELS ARE NOT HANDLING THIS WELL...BUT IF IT PERSISTS THROUGH THE MORNING...IT MAY LIMIT THE SEVERE POTENTIAL THIS AFTERNOON ACROSS THE PLAINS. MEANWHILE...PRECIPITATION IS BLOSSOMING OVER ARIZONA AHEAD OF UPPER LEVEL STORM SYSTEM IN AN AREA OF STRONG UPPER LEVEL DIVERGENCE. THIS ACTIVITY SHOULD BEGIN TO EXPAND OVER WESTERN/CENTRAL NEW MEXICO THIS MORNING AS THE SYSTEM SHIFTS EAST. ADDITIONALLY...A BACK DOOR COLD FRONT HAS MOVED INTO NORTHEAST NM. TEMPERATURES ARE QUITE COOL BEHIND THE FRONT...AND AS A RESULT...THE AREA HAS BECOME QUITE STABLE. EXPECTING PRECIPITATION TO EXPAND AS WARM AIR RIDES OVER THE BOUNDARY. INITIALLY...THERE MAY NOT BE MUCH THUNDER IN THIS AREA...BUT AS THE FRONT WASHES OUT/RETREATS THIS AFTERNOON AND THE AREA DESTABILIZES...THUNDER SHOULD BECOME MORE PREVALENT. DRY SLOT WILL PUNCH INTO SOUTHWEST NM THIS AFTERNOON AS PACIFIC FRONT PUSHES FROM WEST TO EAST. AS MIXING OCCURS...35-40KT 700 MB WINDS ARE EXPECTED TO MIX DOWN TO THE SURFACE. WILL ISSUE A LOW END WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL NM BEHIND THE FRONT. STRONGEST WINDS WILL LIKELY BE ALONG THE LEADING EDGE OF THE FRONT...THOUGH A SPORADIC STRONGER WINDS ARE LIKELY THROUGH THE AFTERNOON. NOT EXPECTING ANY ONE AREA TO HAVE A LONG DURATION WIND EVENT. THE PACIFIC FRONT WILL MOVE INTO EASTERN NM BY MID TO LATE AFTERNOON AND WILL INTERACT WITH SURFACE DEWPOINTS APPROACHING 60F. PACIFIC AND BACK DOOR FRONTS WILL BE FOCI FOR SEVERE THUNDERSTORMS STARTING...OR RE-STARTING...FAIRLY EARLY IN THE DAY. AGAIN...A BROKEN LINE OF SEVERE STORMS ARE EXPECTED...WITH SUPERCELL STORMS POSSIBLE. SHEAR IS EXPECTED TO STRENGTHEN DURING THE EVENING WITH DIURNAL BACKING AND A STRENGTHENING LLJ...THUS THERE IS A POTENTIAL FOR A TORNADO OR TWO. STORMS SHOULD FINALLY MOVE OUT LATE TONIGHT/EARLY SATURDAY MORNING AS DRY SLOT SLAMS THROUGH NM. TROUGH AXIS WILL SWING ACROSS THE STATE ON SATURDAY...AND A FEW SHOWERS WILL BE POSSIBLE ACROSS THE NORTHERN MTNS. OF MORE SIGNIFICANCE WILL BE THE STRONG WINDS THAT WILL REDEVELOP EARLY SATURDAY MORNING AND GRADUALLY DECREASE DURING THE AFTERNOON. STRONGEST WINDS WILL BE ALONG AND EAST OF THE CENTRAL MTN CHAIN...FAVORING THE I-40 CORRIDOR. QUIETER WEATHER IS ON TAP FOR THE REMAINDER OF THE PERIOD UNDER DRY NORTHWEST FLOW ALOFT. 34 .FIRE WEATHER... VERY ACTIVE WEATHER THROUGH THIS EVENING. UPPER LEVEL STORM OVER SOUTHERN CALIFORNIA AND ASSOCIATED SURFACE FRONT TO IMPACT NEW MEXICO TODAY. SHOWERS AND THUNDERSTORMS WITH WETTING RAINS TO DEVELOP OVER MUCH OF THE FORECAST AREA EARLY TODAY BEFORE DIMINISHING QUICKLY TONIGHT. STRONG WINDS AS WELL TODAY MAINLY OVER SOUTHWEST...SOUTH CENTRAL AND EAST CENTRAL AREAS. ANY THUNDERSTORM TODAY COULD PRODUCE WIND GUSTS TO 50 MPH. SEVERE WEATHER LIKELY OVER THE FAR EASTERN PLAINS TODAY THROUGH THIS EVENING WITH OVER INCH OR LARGER HAIL AND 65 MPH WIND GUSTS. TO FURTHER COMPLICATE THINGS TODAY A BACK DOOR COLD FRONT IS PRESSING SOUTH AND WEST ACROSS THE EASTERN PLAINS. AN EAST CANYON WIND IS EVEN POSSIBLE FOR A COUPLE OF HOURS THIS MORNING...BUT THIS IS LOOKING LESS LIKELY. SOME SNOW POSSIBLE TONIGHT OVER THE NORTHERN MOUNTAINS BUT ANY ACCUMULATION SHOULD BE CONFINED TO ABOVE NINE OR TEN THOUSAND FEET. RH RECOVERIES GOOD TO EXCELLENT TONIGHT. AS THE UPPER LOW AND FRONT PROGRESS NORTHEASTWARD...RAPID DRYING WILL SURGE FROM WEST TO EAST OVER THE STATE LATE TODAY AND TONIGHT. A FEW RAIN AND SNOW SHOWERS COULD LINGER OVER THE NORTHERN MOUNTAINS SATURDAY. NW FLOW STILL SHOULD RULE THE AREA WEATHER PATTERN EARLY TO MID WEEK NEXT WEEK...SO DRY AND WARMER WEATHER ARE FORECAST. DAYTIME TEMPERATURES RECOVER TO ABOVE AVERAGE VALUES MONDAY WHILE SOME AFTERNOON NORTHWEST BREEZES WILL BE POSSIBLE ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ505>508-521-523-524-529. && 50
Hazardous weather outlook, Oct 12, 7:00 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 700 AM MDT FRI OCT 12 2012 NMZ501>540-131200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 700 AM MDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A LINE FROM CLAYTON TO ROSWELL THROUGH THIS EVENING. GOLFBALL SIZE HAIL...DAMAGING WINDS NEAR 60 MPH AND A TORNADO OR TWO ARE POSSIBLE. AREAS OF HEAVY RAIN MAY ALSO LEAD TO FLOODING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTHWEST OF A LINE FROM GALLUP TO DULCE. THE MAIN THREATS IN THIS AREA ARE LOCALLY DAMAGING WINDS AND PERHAPS A TORNADO. STRONG SOUTHWEST WINDS WITH GUSTS UP TO 50 MPH ARE LIKELY ACROSS PORTIONS OF WESTERN AND CENTRAL NEW MEXICO AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 34
In the hours before
Special weather statement, Oct 12, 12:58 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1258 PM MDT FRI OCT 12 2012 NMZ504-511-121945- JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS- 1258 PM MDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN RIO ARRIBA AND CENTRAL SANDOVAL COUNTIES THROUGH 145 PM MDT... AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF TORREON NAVAJO MISSION...OR ABOUT 18 MILES SOUTH OF CUBA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...JEMEZ SPRINGS...JEMEZ STATE MONUMENT AND FENTON LAKE STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3602 10689 3580 10657 3566 10704 3584 10707 TIME...MOT...LOC 1859Z 243DEG 19KT 3577 10697 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 12:44 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 61 min |
| Oct 12, 1:42 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 33 min |
| Oct 12, 1:55 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 49 min |
| Oct 12, 3:01 AM MDT | Special Weather Statement | ABQ | Chaves | 59 min |
| Oct 12, 3:02 AM MDT | Areal Flood Advisory | ABQ | Chaves | 118 min |
| Oct 12, 3:18 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 57 min |
| Oct 12, 3:25 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 65 min |
| Oct 12, 4:05 AM MDT | Wind Advisory | ABQ | 14 hr | |
| Oct 12, 5:46 AM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 119 min |
| Oct 12, 12:58 PM MDT | Special Weather Statement | ABQ | Sandoval | 47 min |
| Oct 12, 2:30 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 2 hr |
| Oct 12, 3:37 PM MDT | Special Weather Statement | ABQ | Santa Fe | 53 min |
| Oct 12, 4:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Oct 12, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 45 min |
| Oct 12, 5:14 PM MDT | Tornado Warning | ABQ | Mora, San Miguel, Santa Fe | 31 min |
| Oct 12, 5:47 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.